Hail, Roosevelt
- When
- August 26, 10:15 PM MST
- Where
- Roosevelt County, Wolf Pt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.100, -105.650
A moderately unstable environment and a moist surface layer combined with an approaching upper level distrubance to allow organized thunderstorms to develop - a few of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately unstable environment and a moist surface layer combined with an approaching upper level distrubance to allow organized thunderstorms to develop - a few of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 6:49 PM MST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 749 PM MDT FRI AUG 26 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... THE SHORT TERM FORECAST LOOK TO BE ON TRACK BUT I DID MAKE A FEW SLIGHT ADJUSTMENT. LOWERED THE QPF TOTALS TO LESS THEN 4 HUNDREDTHS OF AND INCH AS THESE STORM ARE SO HIGH BASED THEY WILL LIKELY NOT PRODUCE MUCH IF ANY RAINFALL. LIGHTNING IS OF BIG CONCERN FOR THIS EVENING AS GRASSLAND FUELS HAVE DRIED OVER THE LAST FEW WEEKS. LIGHTNING STARTED FIRES ARE A CONCERN THIS EVENING FOR SURE BUT HAVE BEEN A CONCERN OVER THE LAST WEEK OR SO. A SLIGHT ISOLATED SEVERE POTENTIAL EXIST THIS EVENING AS WELL MOSTLY FROM DOWN BURST WINDS OF COLLAPSING THUNDERSTORMS. RSMITH PREVIOUS DISCUSSION...THIS EVENING AND TONIGHT... A DOME OF HIGH PRESSURE SITS OFF TO THE NORTHEAST WHILE ZONAL FLOW FROM THE PACIFIC NORTHWEST TO MONTANA IS PROVIDING AN EXPRESS LANE FOR PACIFIC MOISTURE TO GLIDE UP AND OVER THE DOME. AN UPPER LEVEL JET EMBEDDED IN THE FLOW PATTERN IS ANTICIPATED SPARK OFF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL PARTS OF THE STATE AND MOVE THEM OVER EASTERN MONTANA TONIGHT. UNSTABLE LAYERS OF THE ATMOSPHERE ARE ANTICIPATED TO BE CONFINED TO AREAS ABOVE 10 KFT. THEREFORE... ELEVATED STORMS WILL HAVE A HARD TIME REACTING WITH THE SURFACE LAYER AND SEVERE POTENTIAL IS UNLIKELY. HOWEVER ISOLATED DOWN BURSTS FROM DYING CELLS AND LIGHTNING MAY STILL BE A PROBLEM FOR DRIER LOCATIONS. SATURDAY THROUGH SUNDAY... ZONAL FLOW IS ANTICIPATED TO TRANSITION TO A WEAK RIDGE ON THE LARGE SCALE WITH A WEAK LEE SIDE TROUGH SETTING UP NEAR THE SURFACE. ZONES TO THE FAR EAST OF THE CWA COULD EXPERIENCE A FEW LIGHT SHOWERS WITH LOCALLY HIGHER DEW POINTS EACH AFTERNOON WHILE LOCATIONS ACROSS THE WEST SHOULD REMAIN RELATIVELY DRY. GAH .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... SUNDAY NIGHT THROUGH MONDAY...AFTERNOON UPDATE. THE ONLY CHANGES WERE JUST TO INCREASE POPS A BIT HERE AND THERE AND ADJUST THE WINDS A BIT. THE EXTENDED PERIOD IS ACTIVE WITH A LONG WAVE TROF AND SOUTHWEST FLOW ALOFT DEEPENING BY THE MIDDLE OF THE WEEK NEXT WEEK. BUT THIS TIME OF YEAR WE TEND TO HAVE LESS PRECIPITATION UNLESS THERE IS SOME SORT OF TROPICAL FEED COMING IN, WHICH WE DON/T HAVE RIGHT NOW. AT THE SURFACE A LEE SIDE TROF FORMS OVER THE ROCKIES AND SLOWLY MOVES THROUGH EASTERN MONTANA DURING THE WEEK PROVIDING FOR SOME WEAK INSTABILITY AND LIFT. FRANSEN PREVIOUS DISCUSSION... LONG TERM FORECAST BEGINS WITH A SHORTWAVE PUSHING A COLD FRONT THROUGH EASTERN MONTANA SUNDAY NIGHT THROUGH MONDAY. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME FRAME BUT THINGS STILL LOOK FAIRLY DRY AT THE SURFACE. IN OTHER WORDS DON'T EXPECT MUCH IN THE WAY OF WETTING RAINS. MONDAY NIGHT THROUGH TUESDAY NIGHT...A WEEK UPPER LEVEL RIDGE WILL PUSH OUT OVER THE HIGH PLAINS AND SET UP A LEE SIDE SURFACE TROUGH EAST OF THE FRONT RANGE AT THE SURFACE. THIS WILL CREATE AN EXPRESS LANE FOR GULF MOISTURE NEAR THE SURFACE AND HELP TO SPARK OFF AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE MONTANA/DAKOTA BORDER. MEANWHILE UPPER TROUGH WILL BEGIN TO FORM OVER THE GULF OF ALASKA AND WILL BECOME FULL BLOWN A LONGWAVE TROUGH BY THE MIDDLE OF THE WEEK. BEYOND WEDNESDAY THE NEWLY FORMED LONGWAVE TROUGH WILL USHER IN A WETTER AND COOLER PATTERN ACROSS EASTERN MONTANA. A FIRST TASTE OF FALL IF YOU WILL...ACCORDING TO THE NEW ECMWF 850MB TEMPERATURES COULD DROP TO AROUND 5*C ABOVE. LOWS BY FRIDAY MORNING ACROSS OUR NORTHERN ZONES COULD BE INTO THE UPPER 30S TO LOWER 40S. RSMITH && .AVIATION... DISTURBANCE MOVING THROUGH BETWEEN 03Z AND 07Z TONIGHT COULD BRING SOME SCATTERED SHOWERS AND THUNDERSTORMS THAT HAVE SOME GUSTY WINDS ASSOCIATION WITH THEM...BUT NO MVFR CLOUDS AREA EXPECTED. WINDS AFTER 12Z WILL TURN TO THE SOUTHEAST AT 5 TO 15 KTS AND SKIES WILL CLEAR. FRANSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 244 PM MDT FRI AUG 26 2011 MTZ016>027-059>062-272045- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 244 PM MDT FRI AUG 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. GUSTY WINDS CAN BE EXPECTED WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT MOVING THROUGH SUNDAY MAY PROVIDE STRONG ENOUGH WINDS THAT A LAKE WIND ADVISORY COULD BECOME NECESSARY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT FRI AUG 26 2011
MTZ016-021-022-270330-
GARFIELD-PETROLEUM-PHILLIPS-
829 PM MDT FRI AUG 26 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 930 PM MDT.
AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CROOKED CREEK REC AREA...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
CROOKED CREEK REC AREA...
U L BEND REC AREA...
DEVILS CREEK REC AREA...
LAT...LON 4758 10824 4759 10821 4760 10820 4790 10746
4743 10739 4732 10819 4756 10831
TIME...MOT...LOC 0228Z 243DEG 42KT 4747 10811
RSMITH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
914 PM MDT FRI AUG 26 2011
MTZ017-022-270415-
GARFIELD-VALLEY-
914 PM MDT FRI AUG 26 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 1015 PM MDT.
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF DEVILS CREEK REC AREA...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
RURAL AREAS OF NORTHERN GARFIELD COUNTY...
RURAL AREAS OF SOUTHERN VALLEY COUNTY...
LAT...LON 4779 10657 4767 10705 4762 10733 4771 10742
4777 10741 4803 10701
TIME...MOT...LOC 0314Z 247DEG 40KT 4771 10734
RSMITH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
917 PM MDT FRI AUG 26 2011
MTZ016-017-059-061-270415-
PHILLIPS-VALLEY-
917 PM MDT FRI AUG 26 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 1015 PM MDT.
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WHITEWATER TO 9 MILES SOUTH OF WHITEWATER TO 11 MILES NORTHEAST OF
MALTA...AND MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
SACO...
HINSDALE...
TAMPICO...
LAT...LON 4875 10667 4838 10657 4810 10670 4839 10776
4864 10773 4893 10779
TIME...MOT...LOC 0317Z 289DEG 41KT 4882 10764 4861 10760
4846 10762
RSMITH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1002 PM MDT FRI AUG 26 2011 MTZ017-022-023-270500- GARFIELD-MCCONE-VALLEY- 1002 PM MDT FRI AUG 26 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 1100 PM MDT. AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... DUCK CREEK REC AREA AND FORT PECK... NASHUA... FRAZER... LAT...LON 4836 10617 4792 10582 4772 10669 4790 10683 TIME...MOT...LOC 0402Z 247DEG 45KT 4788 10658 RSMITH WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1019 PM MDT FRI AUG 26 2011
MTZ017-018-061-270515-
DANIELS-VALLEY-
1019 PM MDT FRI AUG 26 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
WESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 1115 PM MDT.
AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
PORT OF OPHEIM TO 20 MILES NORTHEAST OF HINSDALE TO TAMPICO...AND
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
SAINT MARIE...
PORT OF OPHEIM AND OPHEIM...
RICHLAND...
PEERLESS AND LUSTRE...
LAT...LON 4900 10577 4817 10585 4828 10696 4863 10688
4901 10686 4901 10592
TIME...MOT...LOC 0419Z 277DEG 37KT 4897 10672 4862 10674
4835 10680
!RSMITH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1050 PM MDT FRI AUG 26 2011 MTZ017-020-023-024-062-270545- MCCONE-RICHLAND-ROOSEVELT-VALLEY- 1050 PM MDT FRI AUG 26 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN VALLEY COUNTY IN NORTHEAST MONTANA... WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA... NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA... UNTIL 1145 PM MDT. AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FRAZER...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF POINT...POPLAR AND BROCKTON. LAT...LON 4855 10504 4802 10468 4786 10592 4806 10601 TIME...MOT...LOC 0450Z 254DEG 41KT 4800 10585 RSMITH WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 73 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343960.